Alert archive / Ohio / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 55, NWS Cleveland, OH

May 28, 2014Knox County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 28, 2014, 1:14 PM EDT for Knox County, Ohio. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2014, 1:14 PM EDT (17:14 UTC)
Expired
May 28, 2014, 2:00 PM EDT
In force
46 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Knox County, OH

The radar

The Cleveland radar (KCLE), 123 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 1:15 PM EDTTSTM WND DMG5 Nne Gambier, OHTWO TREES DOWN IN APPLE VALLEY.
May 28, 1:15 PM EDTHAIL 17 E Gambier, OH
May 28, 1:45 PM EDTHAIL 0.88Danville, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS51 KCLE 281714
SVRCLE
OHC083-281800-
/O.NEW.KCLE.SV.W.0055.140528T1714Z-140528T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
114 PM EDT WED MAY 28 2014

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN NORTH CENTRAL OHIO

* UNTIL 200 PM EDT

* AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF DANVILLE...AND MOVING EAST AT 15 MPH. 

  ADDITIONAL THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE COUNTY
  WERE RAPIDLY DEVELOPING AND MAY BECOME SEVERE. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT VERNON...GAMBIER...FREDERICKTOWN AND DANVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4025 8246 4045 8264 4055 8264 4055 8237
      4057 8218 4024 8219 4023 8220
TIME...MOT...LOC 1714Z 281DEG 15KT 4033 8221

$$

MULLEN
2 follow-up statements
059 
WWUS51 KCLE 281732
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
132 PM EDT WED MAY 28 2014

OHC083-281800-
/O.CON.KCLE.SV.W.0055.000000T0000Z-140528T1800Z/
KNOX OH-
132 PM EDT WED MAY 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR KNOX COUNTY...

AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DANVILLE...OR 9 MILES NORTHEAST OF MOUNT VERNON...MOVING
EAST AT 15 MPH. ANOTHER RAPIDLY DEVELOPING STORM WILL MOVE INTO 
NORTHWESTERN KNOX COUNTY. 

THE STORM OVER THE SOUTHEASTERN PORTION OF THE COUNTY HAS WEAKENED. 

* LOCATIONS IMPACTED INCLUDE...
  MOUNT VERNON...GAMBIER...FREDERICKTOWN AND DANVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4025 8246 4045 8264 4055 8264 4055 8237
      4057 8218 4024 8219 4023 8220
TIME...MOT...LOC 1730Z 281DEG 15KT 4046 8231

$$
742 
WWUS51 KCLE 281801
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
201 PM EDT WED MAY 28 2014

OHC083-281810-
/O.EXP.KCLE.SV.W.0055.000000T0000Z-140528T1800Z/
KNOX OH-
201 PM EDT WED MAY 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY HAS EXPIRED...

THE STORM THAT PROMPTED THE WARNING NO LONGER PRESENTS A SEVERE
WEATHER THREAT TO THE WARNING AREA.

HOWEVER ADDITIONAL HEAVY RAINFALL IS POSSIBLE. STORMS MAY TRAIN OVER 
THE SAME AREAS WHICH COULD LEAD TO SOME LOCALIZED FLOODING. 

LAT...LON 4025 8246 4045 8264 4055 8264 4055 8237
      4057 8218 4024 8219 4023 8220
TIME...MOT...LOC 1732Z 281DEG 15KT 4046 8230

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:13 PM EDT, 1 minute earlier.

Area forecast discussion, May 28, 1:13 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
113 PM EDT WED MAY 28 2014

.SYNOPSIS...
A COLD FRONT NEAR THE LAKE ERIE SHORELINE WILL DROP SLOWLY SOUTH
THROUGH THURSDAY. HIGH PRESSURE WILL SPREAD SOUTH INTO THE AREA
FRIDAY THEN SHIFT OFF TO THE EAST SUNDAY INTO MONDAY. ANOTHER COLD
FRONT IS EXPECTED TO DROP SOUTHEAST INTO THE AREA MONDAY BEFORE
STALLING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHORT WAVE ENERGY SEEN ON WATER VAPOR AND SOME LIFT NEAR THE 8H
BOUNDARY OVER LAKE ERIE HAVE BEEN ENOUGH TO KEEP SHOWERS GOING
ACROSS MICHIGAN. THESE SHOWERS WERE NOW SLOWLY DRIFTING TO THE
SOUTHEAST AND SHOULD MAKE IT INTO NORTHERN OHIO DURING THE
AFTERNOON. THE EXPECTATION IS THAT THE COVERAGE WILL SHRINK AS
THEY MOVE SOUTHEAST SO ONLY WENT WITH CHANCE POPS.

OTHERWISE THE INSTABILITY NEAR AND SOUTH OF A SURFACE BOUNDARY
THAT WAS LOCATED ACROSS THE SOUTHERN COUNTY WARNING AREA CONTINUES
TO INCREASE. THE CUMULUS FIELD ON VISIBLE SATELLITE CONTINUES TO
LOOK BETTER IN THIS AREA SO THE EXPECTATION IS THAT THUNDERSTORMS
WILL DEVELOP AND EXPEND IN COVERAGE SHORTLY.

HAVE NUDGED HIGHS UP IN THE WARM SECTOR A BIT MORE WITH THIS
UPDATE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE FRONT CONTINUES TO DRIFT SOUTH TONIGHT TAKING THE THREAT FOR
RAIN ALONG WITH THE FRONT. EVENING TSRA SHOULD DISSIPATE TO JUST A
SLIGHT CHANCE FOR SHRA IN THE EXTREME SOUTH FOR THE LATTER PART OF
THE NIGHT. THERE MAY BE ENOUGH LOWER LEVEL MOISTURE LEFT BEHIND FOR
AN ISOLATED SHRA TO OCCUR IN THE EXTREME SOUTH THU AS A WEAK UPPER
DISTURBANCE WORKS SE ACROSS THE AREA.

HIGH PRESSURE BUILDS IN FROM THE NORTH THU NIGHT AND FRI AND SHOULD
PROVIDE DRY CONDITIONS FOR MOST OR ALL OF THE AREA THRU THE WEEKEND.
THE ONLY QUESTIONABLE AREA WILL BE IN THE EXTREME EAST. AN UPPER
TROUGH DIGS SOUTH OVER THE NE PART OF THE COUNTRY AND MAY PROVIDE
ENOUGH UPPER SUPPORT FOR AN ISOLATED SHRA TO OCCUR IN NW PA THU
NIGHT THRU EARLY FRI EVE.

WITH MORE SUNSHINE ON THU THRU SAT...TEMPS WILL SHOW LITTLE CHANGE
WITH HIGHS IN THE LOW TO MID 70S FOR A GOOD PART OF THE AREA.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THE WEATHER WILL START OFF DRY. FOR MONDAY THROUGH TUESDAY A CHANCE
OF SHOWERS AND THUNDERSTORMS IS IN THE FORECAST BECAUSE OF A FRONTAL
BOUNDARY ACROSS LAKE ERIE AND NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA. CHANCE POPS SEEM GOOD AT THIS TIME. THE GFS AND ECMWF
ARE IN GOOD AGREEMENT WITH THIS. HOWEVER...THE ECMWF TRIES TO BRING
IN SOME SHOWERS AND THUNDERSTORMS SUNDAY NIGHT. AT THIS TIME KEPT
SUNDAY NIGHT POPS 20%...NONE THE LESS ANY THUNDERSTORMS WOULD BE
TOWARD DAYBREAK MONDAY.

TEMPERATURES WILL BE ABOVE NORMAL FOR THE PERIOD. USED A BLEND OF
GUIDANCE FOR THE TEMPERATURE FORECAST.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
COLD CURRENTLY FRONT JUST SOUTH OF A FDY-MFD-YNG LINE. SCATTERED
TSRA WILL DEVELOP NEAR THE BOUNDARY THEN BEGIN TO DIMINISH AFTER
SUNSET. EXPECT WIDESPREAD MVFR STRATUS TO DEVELOP OVERNIGHT.
CONDTIONS WILL IMPROVE TO VFR FROM THE NORTH THURSDAY AS HIGH
PRESSURE PUSHES SOUTH OVER THE AREA.

.OUTLOOK...MAINLY VFR.

&&

.MARINE...
A WEAK COLD FRONT WILL MOVE ACROSS THE LAKE THROUGH DAYBREAK WITH
THE WINDS STARTING OFF AS NORTHWEST AND THEN SWITCHING TO NORTH AND
THEN NORTHEAST LATER TODAY. STILL A CONCERN LATE THIS EVENING INTO
THURSDAY MORNING THAT THE NORTHEAST WINDS WILL BE BETWEEN 15 TO 20
KNOTS AND THAT SHOULD CAUSE 3 TO 5 FOOT WAVES...PROMPTING THE NEED
FOR A SMALL CRAFT ADVISORY. ON THE EDGE ABOUT IT SO WILL LET THE
NEXT SHIFT TAKE ANOTHER LOOK.

HIGH PRESSURE WILL BE BUILDING IN ON THURSDAY AND THAT WILL HELP
DECREASE THE WINDS AND WAVES IN THE AFTERNOON. THE HIGH WILL REMAIN
IN CONTROL OF THE WEATHER ON THE LAKE THROUGH SATURDAY WITH LIGHT
NORTHEAST WINDS. THE HIGH WILL MOVE SOUTHEAST OF THE LAKE SATURDAY
NIGHT AND THAT WILL SWITCH THE WINDS TO THE SOUTHEAST AND THEN TO
THE SOUTHWEST BY SUNDAY NIGHT AND THAT WILL CONTINUE THROUGH TUESDAY
EVEN WITH A FRONTAL BOUNDARY IN THE AREA. NOT EXPECTING SMALL
CRAFT ADVISORY CRITERIA EARLY NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...MULLEN
SHORT TERM...ADAMS
LONG TERM...KIELTYKA
AVIATION...DJB
MARINE...KIELTYKA
Hazardous weather outlook, May 28, 4:08 AM EDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
408 AM EDT WED MAY 28 2014

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-290815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
408 AM EDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 1:00 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
100 PM EDT WED MAY 28 2014

OHZ047-281745-
KNOX-
100 PM EDT WED MAY 28 2014

...STRONG THUNDERSTORM OVER SOUTHEASTERN KNOX COUNTY...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GAMBIER...OR 8 MILES EAST OF MOUNT
VERNON...MOVING EAST AT 10 MPH. WIND GUSTS TO 45 MPH...HAIL UP TO
THE SIZE OF A NICKEL AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN KNOX
COUNTY...INCLUDING THE TOWN OF GAMBIER.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:29 PM EDTSevere Thunderstorm WarningCLEMedina, Stark, Summit, Wayne46 min
May 28, 2:19 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland, Stark56 min
May 28, 2:26 PM EDTFlash Flood WatchCLEHolmes, Knox, Marion, Morrow7 hr
May 28, 4:08 PM EDTFlash Flood WarningCLECrawford, Marion, Morrow, Wyandot6 hr
May 28, 6:00 PM EDTAreal Flood AdvisoryCLEHancock11 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.